Kansas, 2004Damaging Wind in Kansas, August 9, 2004
August 9, 2004 · NWS TOP · 1 event in 1 county or zone
Thunderstorms developed over north central and parts of northeast Kansas late in the afternoon of the 8th and continued into the early morning hours of the 9th. Many became severe with numerous reports of strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over north central and parts of northeast Kansas late in the afternoon of the 8th and continued into the early morning hours of the 9th. Many became severe with numerous reports of strong winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 9 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004
.DISCUSSION...
TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.
THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.
AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.
ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.
THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038
&&
Hazardous weather outlook, Aug 8, 10:12 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT SUN AUG 8 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1112 PM CDT SUN AUG 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...OVERNIGHT
THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED OVERNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 8, 7:35 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 6 NNW PAXICO 39.15N 96.21W
08/08/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 7:44 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 NW ST. MARYS 39.24N 96.12W
08/08/2004 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 7:49 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG WAMEGO 39.20N 96.30W
08/08/2004 POTTAWATOMIE KS FIRE DEPT/RESCUE
POWER POLES DOWN IN WAMEGO
&&
SMBSpecial weather statement, Aug 8, 8:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN AUG 8 2004
KSZ008>011-020>023-034>038-090215-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
900 PM CDT SUN AUG 8 2004
...SEVERE THUNDERSTORM WATCH NUMBER 720 HAS EXPIRED...
THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...
REPUBLIC WASHINGTON NEMAHA
MARSHALL CLOUD CLAY
RILEY POTTAWATOMIE OTTAWA
GEARY WABAUNSEE DICKINSON
MORRIS
SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...
ABILENE JUNCTION CITY MANHATTAN
CLAY CENTER CONCORDIA MARYSVILLE
Local storm report, Aug 8, 8:06 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST ESKRIDGE 38.86N 96.11W
08/08/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
6 INCH BRANCH BLOWN ACROSS HOUSE
&&
SMBLocal storm report, Aug 8, 8:29 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 N HANOVER 39.98N 96.88W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
0530 PM TSTM WND GST HANOVER 39.89N 96.88W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
0530 PM TSTM WND DMG 1 N WASHINGTON 39.83N 97.05W
08/08/2004 WASHINGTON KS TRAINED SPOTTER
6-8 INCH TREE LIMBS BROKEN OFF
0545 PM HAIL 3 N SCANDIA 39.84N 97.78W
08/08/2004 0.75 INCH REPUBLIC KS TRAINED SPOTTER
0548 PM HAIL 6 SE MORROWVILLE 39.78N 97.09W
08/08/2004 1.00 INCH WASHINGTON KS TRAINED SPOTTER
HAIL COVERS GROUND
0555 PM TSTM WND GST 2 NW BARNES 39.73N 96.90W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
0605 PM HAIL NORWAY 39.70N 97.77W
08/08/2004 0.88 INCH REPUBLIC KS TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED BY TRAINED SPOTTER.
0617 PM TSTM WND GST 10 W AGENDA 39.71N 97.62W
08/08/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
0617 PM TSTM WND GST 10 W AGENDA 39.71N 97.62W
08/08/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
0630 PM HAIL JAMESTOWN 39.60N 97.86W
08/08/2004 1.00 INCH CLOUD KS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY STORM SPOTTER.
0639 PM TSTM WND GST 13 N CLAY CENTER 39.57N 97.12W
08/08/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
0701 PM TSTM WND GST LEONARDVILLE 39.36N 96.86W
08/08/2004 70 MPH RILEY KS COUNTY OFFICIAL
0701 PM TSTM WND DMG LEONARDVILLE 39.36N 96.86W
08/08/2004 RILEY KS COUNTY OFFICIAL
TREES BLOWN DOWN IN LEONARDVILLE
0704 PM TSTM WND GST MILTONVALE 39.35N 97.45W
08/08/2004 70 MPH CLOUD KS TRAINED SPOTTER
0719 PM TSTM WND GST 8 SW MILTONVALE 39.27N 97.55W
08/08/2004 70 MPH OTTAWA KS TRAINED SPOTTER
0729 PM HAIL 2 S MILTONVALE 39.32N 97.45W
08/08/2004 1.00 INCH CLOUD KS COUNTY OFFICIAL
0729 PM TSTM WND GST 4 NNW OAK HILL 39.30N 97.37W
08/08/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0733 PM NON-TSTM WND GST 1 E OLSBURG 39.43N 96.60W
08/08/2004 70 MPH POTTAWATOMIE KS TRAINED SPOTTER
0747 PM HAIL 1 E JUNCTION CITY 39.03N 96.81W
08/08/2004 0.88 INCH GEARY KS LAW ENFORCEMENT
0750 PM TSTM WND GST 5 NE JUNCTION CITY 39.08N 96.77W
08/08/2004 60 MPH GEARY KS LAW ENFORCEMENT
REPORTED BY FORT RILEY MILITARY POLICE
0805 PM TSTM WND GST ABILENE 38.92N 97.21W
08/08/2004 60 MPH DICKINSON KS COUNTY OFFICIAL
0805 PM TSTM WND DMG ABILENE 38.92N 97.21W
08/08/2004 DICKINSON KS COUNTY OFFICIAL
TENT DAMAGED AT COUNTY FAIR
0816 PM TSTM WND GST 2 NW WAMEGO 39.22N 96.33W
08/08/2004 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
0825 PM TSTM WND DMG WAMEGO 39.20N 96.30W
08/08/2004 POTTAWATOMIE KS FIRE DEPT/RESCUE
POWER POLES DOWN IN WAMEGO
0829 PM TSTM WND GST 6 NNW PAXICO 39.15N 96.21W
08/08/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
0840 PM TSTM WND GST 4 NW ST. MARYS 39.24N 96.12W
08/08/2004 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
0859 PM TSTM WND GST ESKRIDGE 38.86N 96.11W
08/08/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
6 INCH BRANCH BLOWN ACROSS HOUSE
&&
SMBThunderstorm Wind, Pottawatomie
- When
- August 9, 12:25 AM CST
- Where
- Pottawatomie County, Wamego
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.200, -96.317
Strong winds blew down some power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 9, 2004$55,000 · 1 in hail · 5 events
- Tornadoes and Hail in Colorado, August 9, 2004F0 · 24 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 20044.25 in hail · 20 events
- Tornado and Flash Flood in Colorado, August 9, 2004F0 · 20 events
- Flash Flood and Hail in Kansas, August 9, 20041.25 in hail · 13 events
- Hail in Colorado, August 9, 20042 in hail · 11 events
- Hail in Nebraska, August 9, 2004$14,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Michigan, August 9, 20041.75 in hail · 9 events
- Damaging Wind in Arizona, August 9, 20041 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 9, 20041.75 in hail · 8 events
- Hail in Texas, August 9, 20041 in hail · 8 events
- Hail and Damaging Winds in Indiana, August 9, 20041 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417352.